New Mexico, 2021Flash Flooding in New Mexico, July 1, 2021
July 1, 2021 · NWS ABQ · 3 events in 2 counties and zones
An abundant amount of atmospheric moisture remained in place across New Mexico on July 1, 2021, which set the stage for another round of widespread thunderstorms across the area. Temperatures also continued to warm several degrees which allowed for more instability across northern and central New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $280,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abundant amount of atmospheric moisture remained in place across New Mexico on July 1, 2021, which set the stage for another round of widespread thunderstorms across the area. Temperatures also continued to warm several degrees which allowed for more instability across northern and central New Mexico. The result was deeper and more robust convection that produced heavy rainfall across portions of the area. Flash flooding in Grenville caused two cars to get swept away by the flood waters, but fortunately, nobody was hurt. Farther south in Hagerman, the heavy rainfall caused the Rio Felix to rise to 11.4 feet. The resulted in significant flood damage along the river with numerous roads, bridges, home, and business sustaining damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 2:16 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 1, 2:16 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
316 PM MDT Thu Jul 1 2021
.SYNOPSIS...
As low-level moisture remains in place today, a few showers and
thunderstorms will linger through the evening hours. A backdoor cold
front entering the northeast plains tonight and Friday should help to
increase convection areawide, except for the northwest portion of
the state. As we head into the Fourth of July holiday weekend,
temperatures will gradually begin to trend upward with daily rounds
of showers and thunderstorms. These storms may be capable of
producing heavy rainfall, particularly across burn scar areas.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
It's starting to sound like a broken record, but the deep moisture
over NM will continue to bring copious amounts of rain through the
end of the week. Today's round of showers and thunderstorms are
favoring central into western NM. A back door cold front will slip
into the northeast tonight where a focus for storms will also
develop. Friday's batch of storms could be widespread and slow
moving, with only the far northwest escaping with little or no rain.
Storms will continue into Friday night, favoring the east.
Temperatures were noticeably higher today and that trend will
continue Friday except in the far northeast. Highs will still be
below normal, though. We have extended the Flash Flood Watch through
midnight tonight. The stellar night crew can take a fresh look at the
potential for flash flooding Friday/Friday night.
LONG TERM...(SATURDAY THROUGH THURSDAY)...
The upper-level high will remain in place over the Four Corners
region on Saturday. Areas across southeastern New Mexico remain
active Saturday morning, with locally heavy rainfall and flash
flooding still a concern. The high shifts north and westward across
the Utah/Arizona border by late Saturday. High temperatures will
begin to slowly increase by the 4th of July, as heights increase.
Drier air will begin to move into the northwest portion of the state
on Sunday, limiting convection there, but favoring areas along the
central mountain chain and across the southwest high terrain. Storm
motions will be to the south around 10-15 mph.
As the flow becomes more east and southeasterly Monday and Tuesday,
scattered to numerous showers and thunderstorms will be possible once
again across the region. The high shifts slightly westward late
Tuesday/Wednesday along the southern UT/northern AZ border. From
here, the 12z GFS moves the high back to the east over the Four
Corners region by Wednesday, while the ECMWF keeps the high in place
to the west. Even with drier air moving in by late week, chances for
showers and thunderstorms remain in the forecast through next week.
40/31
&&
.FIRE WEATHER...
The Monsoon has not let up as a widespread round of showers and
thunderstorms are popping up between the Continental Divide and the
central mountain chain onto the eastern highlands. Some of the
storms will produce heavy rain with the potential for flash
flooding. The far northwest will escape much, if any, precipitation
this evening and again Friday afternoon and evening. A weak back
door front will enter the northeast tonight and stall Friday. This
may be another area to focus on for the potential for flash flooding
tonight and Friday.
High pressure to our east will move into NM Friday, then around the
four corners this weekend into next week, and strengthen
considerably. The holiday weekend will continue wet with plenty of
moisture and instability to fuel more showers and thunderstorms. The
movement of the storms will be slow Friday, then gradually going
from north to south and northeast to southwest this weekend into
next week. It will be a slow process, but the high will eventually
suppress some of the convection by the end of next week.
40
&&
.AVIATION...
18Z TAF CYCLE
Mostly VFR conditions are expected this afternoon, with areas of
mountain obscurations from north central through south central NM.
A round of daytime heating may impact area terminals this
afternoon/evening with short-lived MVFR conditions and heavy rain.
Highest probabilities of thunderstorm impacts will be at KLVS and
KSAF this afternoon and will carry TEMPO TSRA. Activity gradually
diminishes tonight except in the northeast where a cold front will
reach into northeast NM with additional showers and thunderstorms
possible overnight. Widespread showers and storms Friday afternoon
except in the far northwest.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 61 93 64 94 / 10 10 0 10
Dulce........................... 48 88 50 87 / 10 30 20 30
Cuba............................ 56 84 56 84 / 20 30 20 30
Gallup.......................... 55 89 56 89 / 10 20 10 30
El Morro........................ 54 82 54 82 / 20 50 20 40
Grants.......................... 54 85 55 85 / 20 40 20 40
Quemado......................... 57 84 56 81 / 30 60 30 60
Magdalena....................... 59 82 60 80 / 30 50 30 60
Datil........................... 57 79 57 78 / 30 60 30 70
Reserve......................... 54 88 53 85 / 40 70 40 70
Glenwood........................ 65 90 65 87 / 50 70 40 60
Chama........................... 46 81 47 79 / 20 50 30 50
Los Alamos...................... 58 79 59 80 / 30 70 30 50
Pecos........................... 57 78 57 79 / 50 70 50 60
Cerro/Questa.................... 44 79 45 79 / 50 70 40 50
Red River....................... 42 73 43 73 / 60 70 50 60
Angel Fire...................... 42 71 43 73 / 50 80 50 60
Taos............................ 51 82 51 83 / 30 70 30 50
Mora............................ 49 73 49 76 / 50 80 50 60
Espanola........................ 62 86 61 86 / 30 50 30 40
Santa Fe........................ 60 80 59 83 / 40 70 40 50
Santa Fe Airport................ 58 84 58 85 / 30 60 30 40
Albuquerque Foothills........... 66 85 66 86 / 30 50 30 40
Albuquerque Heights............. 65 86 66 88 / 20 40 30 30
Albuquerque Valley.............. 65 88 66 89 / 20 40 30 30
Albuquerque West Mesa........... 65 87 66 88 / 20 40 20 30
Belen........................... 62 88 64 89 / 20 40 30 30
Bernalillo...................... 64 89 64 89 / 20 40 30 30
Bosque Farms.................... 62 88 63 88 / 20 40 30 30
Corrales........................ 65 89 65 89 / 20 40 30 30
Los Lunas....................... 63 88 64 88 / 20 40 30 30
Placitas........................ 64 84 64 86 / 30 50 30 40
Rio Rancho...................... 65 88 65 88 / 20 40 30 30
Socorro......................... 64 88 65 89 / 20 40 30 40
Sandia Park/Cedar Crest......... 61 76 60 79 / 30 70 30 40
Tijeras......................... 60 80 60 82 / 30 60 40 50
Edgewood........................ 56 80 56 82 / 40 70 40 50
Moriarty/Estancia............... 54 81 55 82 / 40 60 40 40
Clines Corners.................. 55 75 55 79 / 40 70 50 50
Mountainair..................... 56 78 56 79 / 30 70 30 50
Gran Quivira.................... 56 77 56 78 / 30 70 40 50
Carrizozo....................... 61 82 62 81 / 30 70 40 60
Ruidoso......................... 55 74 56 73 / 50 80 50 70
Capulin......................... 51 74 52 79 / 80 70 40 50
Raton........................... 54 80 54 82 / 70 80 40 50
Springer........................ 55 80 56 83 / 60 80 40 50
Las Vegas....................... 53 76 53 78 / 50 80 50 50
Clayton......................... 60 77 61 83 / 80 60 50 40
Roy............................. 58 78 58 79 / 60 70 50 40
Conchas......................... 62 84 64 85 / 60 50 60 40
Santa Rosa...................... 61 82 62 83 / 40 60 50 40
Tucumcari....................... 64 85 66 84 / 60 50 60 30
Clovis.......................... 65 82 63 80 / 40 50 70 40
Portales........................ 67 83 65 81 / 30 50 70 40
Fort Sumner..................... 65 85 66 85 / 40 50 60 40
Roswell......................... 68 89 68 86 / 30 50 60 50
Picacho......................... 61 81 63 79 / 40 70 50 50
Elk............................. 57 79 58 76 / 50 70 50 70
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ208-209-220-224>226-238>241.
&&
Hazardous weather outlook, Jul 1, 2:08 AM MST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Thu Jul 1 2021
NMZ201>241-021130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
308 AM MDT Thu Jul 1 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A continued threat of locally heavy rainfall and flash flooding will
persist once again today, particularly during the afternoon for
locations south of Highway 380/60. A Flash Flood Watch is in effect
through early this evening for southern portions of the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The threat of locally heavy rain continues through the end of the
week and into the Fourth of July weekend with an active monsoon
pattern in place. The threat for flash flooding will be highest in
and near recent burn scars.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
33
In the hours before
Local storm report, Jul 1, 10:49 AM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1149 AM MDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD 11 NW ARABELA 33.70N 105.29W
06/30/2021 LINCOLN NM NMDOT
NM 246 BETWEEN MM29 AND MM31.5 CLOSED DUE TO FLOODING
0919 PM FLASH FLOOD 6 SSW ARABELA 33.50N 105.20W
06/30/2021 LINCOLN NM NMDOT
NM 368 AT MM9 CLOSED DUE TO FLOODING
&&
EVENT NUMBER ABQ202102407
EVENT NUMBER ABQ202102408
JLSLocal storm report, Jul 1, 1:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLOOD PICACHO 33.35N 105.14W
06/30/2021 LINCOLN NM EMERGENCY MNGR
TRUCK DROVE INTO FLOODED LOW WATER CROSSING
&&
EVENT NUMBER ABQ202102409
JLSFlash Flood, Union
- When
- July 1, 4:00 PM MST to 6:30 PM MST
- Where
- Union County, 0.85 mi E of Grenville to 0.61 mi NNE of Grenville
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.592, -103.595
Heavy rain in Grenville resulted in flash flooding. Union County law enforcement reported one car that was washed into a ditch as well as a truck that was washed into a median along U.S. Highway 87. No injuries to either driver or passengers were reported. A Union County dispatcher also reported flooding at the Grenville cemetery, but it was unknown how deep the water there was. Damages are estimated for the loss of the two vehicles.
Funnel Cloud, Chaves
- When
- July 1, 5:40 PM MST to 5:43 PM MST
- Where
- Chaves County, 7 mi SE of Hagerman
- Reported by
- Emergency Manager
- Coordinates
- 33.048, -104.245
The Chaves County emergency manager reported a brief funnel cloud near Hagerman.
Flash Flood, Chaves
- When
- July 1, 5:45 PM MST to 9:00 PM MST
- Where
- Chaves County, 3.34 mi W of Hagerman to 1.99 mi WSW of Hagerman
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 33.121, -104.388
Heavy rain led to the rapid rise of the Rio Felix near Hagerman with the gauge on Wiggins Lane measuring a maximum crest of 11.4 feet. The Chaves County emergency manager reported significant flash flooding across all low water crossings near the Rio Felix. Rapidly flowing water resulted in damage to a bridge on Morgan Road. The flash flooding also forced the closure of several Hagerman roads, including Cherokee Road, Lincoln Avenue, and Shoshoni Road. Damages are estimated for the structural damage to the bridge as well as an unknown amount of damage to nearby homes and businesses along the Rio Felix.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, July 1, 202157 kt wind · 63 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960189, 960211, 960194.